Hail, Genesee
- When
- May 27, 3:05 PM EST
- Where
- Genesee County, 0.86 mi NW of Swartz Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -83.830
An isolated severe thunderstorm developed over southern Genesee county, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated severe thunderstorm developed over southern Genesee county, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 27, 2:31 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT WED MAY 27 2009
.SHORT TERM...TONIGHT
THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE JUST SOUTHWEST OF GRAND
RAPIDS...WITH A STATIONARY FRONT EXTENDING TO THE THUMB /ROUGHLY
ALONG THE I 69 CORRIDOR/. NORTHEASTERLY SURFACE WINDS OFF SAGINAW
BAY AND CENTRAL LAKE HURON HAS ALLOWED THE COOL MARINE LAYER TO PUSH
INTO THE TRI CITIES AND NORTHERN THUMB WHERE TEMPS HAVE STRUGGLED TO
HIT 60. MEANWHILE...TEMPS ARE WELL INTO THE 70S SOUTH OF THE FRONT
WITH DEWPOINTS IN THE MID AND UPPER 60S. THE LATEST SPC MESO
ANALYSIS INDICATES SBCAPE OF 2500 J/KG SOUTH OF THE FRONT. THE WATER
VAPOR LOOP INDICATES SOME DRIER MID LEVEL AIR NOSING INTO SW LOWER
MI ASSOCIATED WITH A WEAK UPPER WAVE OVER THE UPPER MISSISSIPPI
VALLEY. CONVECTION HAS BEEN DEVELOPING WITHING THE MOIST UNSTABLE
AIRMASS AHEAD THIS WAVE. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO EARLY EVENING BEFORE SURFACE BASED
INSTABILITY WANES.
GIVEN THE DEGREE OF INSTABILITY AND ADDED CONVERGENCE ALONG NUMEROUS
SURFACE BOUNDARIES OVER THE AREA /NOT TO MENTION THE STRONG LOW
LEVEL BAROCLINICITY ALONG THE STATIONARY FRONT/ SOME ISOLATED STRONG
TO SEVERE THUNDERSTORMS STILL LOOK POSSIBLE INTO THE EVENING. MID
LEVEL HEIGHT FALLS WILL OCCUR ACROSS THE STATE AS THE MID LEVEL WAVE
MEANDERS INTO THE WESTERN GREAT LAKES. THIS WILL SEND THE SURFACE
LOW INTO THE SAGINAW VALLEY REGION BY DAYBREAK THURS. DESPITE THE
DECREASE IN SURFACE BASED INSTABILITY...950MB LIS ARE FORECAST TO
REMAIN AROUND -3C THROUGH THE NIGHT. THIS COUPLED WITH THE MID LEVEL
HEIGHT FALLS AND DEEP LAYER MOISTURE OVER THE REGION WILL CONTINUE
TO SUPPORT AT LEAST SCATTERED CONVECTION THROUGH THE NIGHT. AS THE
SURFACE FLOW WEAKENS OVERNIGHT...SOME FOG DEVELOPMENT IS POSSIBLE
WITH SURFACE DEWPOINTS WELL IN THE 60S. THE ADDED BOUNDARY LAYER
CONVERGENCE ALONG THE AFOREMENTIONED SURFACE FRONT WILL ALSO BE A
FOCUS FOR FOG DEVELOPMENT.
&&
.LONG TERM...
THE UPPER LEVEL TROUGH/CLOSED 500 MB LOW OVER THE WESTERN GREAT
LAKES THURSDAY MORNING IS LOOKING TO MOVE EAST/OPEN UP A BIT SLOWER
THAN INDICATED PREVIOUSLY...THUS THE SURFACE COLD FRONT DOES NOT
LOOK TO CLEAR THE CWA UNTIL THURSDAY AFTERNOON. ENOUGH INSTABILITY
TO GO WITH A MENTION OF SCATTERED SHOWERS AND A POSSIBLE
THUNDERSTORM ACROSS THE EASTERN HALF OF THE CWA...WITH BOTH NAM/GFS
INDICATING NEGATIVE SURFACE BASED LIS. HAVE ADJUSTED MAXES UP IN
LINE WITH THE MAV GUIDANCE (UPPER 60S/LOWER 70S). STILL LINGERING
CHANCE OF A FEW LIGHT SHOWERS THURSDAY EVENING UNTIL TROUGH AXIS
FINALLY CLEARS THE CWA.
A BIG PATTERN SHIFT WILL OCCUR OVER THE WEEKEND AS THE JET STREAM
SLIDES INTO THE GREAT LAKES REGION. A SERIES OF COLD FRONTS ARE
STILL ON TRACK FOR FRIDAY AND SATURDAY. THERE IS A BIT OF A CONCERN
FOR ACTIVITY BOTH DAYS...BUT ESPECIALLY ON SATURDAY AS UNUSUALLY
STRONG PV ANOMALY SWINGS THROUGH THE NORTHERN GREAT
LAKES...DELIVERING A GOOD SHOT OF COLD AIR...AS 500 MB TEMPS
FORECASTED TO FALL TO -28C WITH 850 MB TEMPS BELOW ZERO ACROSS THE
NORTH HALF OF LAKE HURON.
WITH WELL DEFINED SURFACE COLD FRONT AND 850-700 MB THETA-E RIDGE
MOVING THROUGH DURING THE AFTERNOON...HAVE GONE AHEAD AND ADDED
ISOLATED SHOWER/THUNDERSTORM MENTION. HOW FAST THE SURFACE DEW
POINTS LOWER/MIX OUT WILL BE THE KEY...BUT ANY THUNDERSTORM (IF ONE
CAN DEVELOP WITH THE MEAGER INSTABILITY) COULD PACK A LOT OF WIND
WITH UP TO 50 KNOTS NOTED AT 700 MB.
STRONG NORTHWEST CONFLUENT UPPER LEVEL FLOW WILL ALLOW A LARGE
SURFACE HIGH TO BUILD INTO THE SOUTHERN GREAT LAKES THROUGH SUNDAY
MORNING...SETTING UP A COOL SATURDAY NIGHT UNDER MOSTLY CLEAR SKIES.
LOOKING FOR MINS TO DROP INTO THE 40S...WITH EVEN UPPER 30S SPREAD
ACROSS THE NORTHERN THUMB REGION. SURFACE HIGH WILL BE SLOW TO EXIT
EAST ON SUNDAY...LIMITING THE BOUNDARY LAYER MIXING AND
RECOVERY...DESPITE THE GOOD DEAL OF INSOLATION. HAVE GONE WITH MAXES
CLOSE TO 70 DEGREES...A GOOD 5 DEGREES BELOW NORMAL.
THE 12Z EUROPEAN IS A BIT SLOWER COMPARED TO THE GFS WITH THE COLD
FRONT PASSAGE LATE MONDAY...AND WILL CONTINUE TO ADVERTISE MAXES
NEAR 80 DEGREES ACROSS THE SOUTH HALF OF THE CWA WITH A CHANCE OF
SHOWERS AND THUNDERSTORM. A WAVE OF LOW PRESSURE MAY RIDE ALONG THE
FRONT ACROSS THE OHIO VALLEY ON TUESDAY...WITH MID LEVEL FGEN
POSSIBILITY ALLOWING FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...ESPECIALLY TOWARD THE OHIO BORDER. OTHERWISE AN
EXPANSIVE HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA DURING
THE MID WEEK PERIOD PROVIDING DRY AND SEASONABLY COOL WEATHER.
&&
.MARINE...
LOW PRESSURE POSITIONED OVER SW LOWER MI AND HIGH PRESSURE TO THE
NORTH OF THE GREAT LAKES HAS CREATED NORTHEASTERLY WINDS OVER LAKE
HURON. GUSTY NORTHEAST WINDS OVER SAGINAW BAY HAS CREATED RATHER
ROUGH CONDITIONS. THESE WINDS WILL CONTINUE TO SUPPORT SMALL CRAFT
ADVISORY WAVE HEIGHTS INTO EARLY THURS MORNING. UNSTABLE AIR OVER
SOUTHERN MICHIGAN WILL ALSO CONTINUE TO PROVIDE SCATTERED
THUNDERSTORMS OVER LAKES ST CLAIR AND ERIE THROUGH THURSDAY MORNING.
WINDS AND WAVES WILL DIMINISH ON THURSDAY AS LOW PRESSURE TRACKS
INTO LAKE HURON. A STRONG COLD FRONT IS FORECAST TO TRACK ACROSS THE
GREAT LAKES ON SATURDAY...WHICH MAY CREATE GALE FORCE WINDS OVER
PORTIONS OF LAKE HURON.
&&
.PREV DISCUSSION...ISSUED 1249 PM EDT WED MAY 27 2009
AVIATION...
A STATIONARY FRONT WILL EXTEND BETWEEN FNT AND MBS THROUGH THE
EVENING. INSTABILITY HAS BEEN INCREASING SOUTH OF THIS BOUNDARY.
RADAR TRENDS HAVE BEEN SHOWING THUNDERSTORMS DEVELOPING WITHIN THIS
AIRMASS OVER THE LAST COUPLE OF HOURS. EXPECT CONVECTIVE DEVELOPMENT
WILL CONTINUE THROUGH THE AFTERNOON. RADAR TRENDS SUPPORT THE
MENTION OF THUNDERSTORMS IN THE TAFS FOR FLINT INTO THE DETROIT
TERMINALS THIS AFTERNOON AND EARLY EVENING. MEANWHILE...A COLD
NORTHEAST WIND OFF SAGINAW BAY AND AMPLE MOISTURE ADVECTION ATOP A
STRONG LOW LEVEL INVERSION WILL MAINTAIN LIFR CEILINGS AT MBS
THROUGH EVENING.
SURFACE LOW PRESSURE WILL ADVANCE ACROSS SOUTHERN MICHIGAN TONIGHT.
THE WEAKENING GRADIENT ALONG WITH VERY HIGH LEVEL MOISTURE WILL
ALLOW WIDESPREAD LIFR CONDITIONS IN FOG AND STRATUS TO DEVELOP.
THERE WILL ALSO BE A POTENTIAL FOR VLIFR CONDITIONS
LATE...ESPECIALLY IN THE HIGHER TERRAIN AROUND PTK AND ALONG THE
SURFACE FRONT WHICH SHOULD BE IN THE VICINITY OF FNT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...SAGINAW BAY...UNTIL 8 AM THURSDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC
AVIATION.....SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 530 AM EDT WED MAY 27 2009 MIZ055-060>063-068>070-075-076-082-083-280930- SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 530 AM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY. SOME OF THE STRONGEST STORMS WILL APPROACH SEVERE LIMITS THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARD WILL BE DAMAGING DOWNBURST WIND GUSTS AROUND 50 MPH AS STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 20 MPH. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT BUT THE PERIOD OF STRONGEST STORM FORMATION IS EXPECTED TO BE FROM 3 PM TO 9 PM. HEAVY RAINFALL WILL ALSO BE A CONCERN AT TIMES WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS THAT EXPERIENCE MORE THAN ONE SLOW MOVING CLUSTER OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY PLANNED. MIZ047>049-053-054-280930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA- 530 AM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY. WHILE SEVERE WEATHER IS NOT EXPECTED...HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE IN THE AREA. THUNDERSTORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AT 20 MPH. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT BUT THE PERIOD OF STRONGEST STORM FORMATION IS EXPECTED TO BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY PLANNED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 530 AM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY. SOME OF THE STRONGEST STORMS WILL APPROACH SEVERE LIMITS THIS AFTERNOON AND THIS EVENING SOUTH OF PORT SANILAC. THE PRIMARY HAZARD WILL BE DAMAGING DOWNBURST WIND GUSTS AROUND 40 KNOTS AS STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 20 KNOTS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT BUT THE PERIOD OF STRONGEST STORM FORMATION IS EXPECTED TO BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY PLANNED. LHZ361>363-280930- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 530 AM EDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 100 PM EDT WED MAY 27 2009 MIZ060-061-068>070-075-076-082-083-271900- SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- INCLUDING THE CITIES OF...OWOSSO...FLINT...HOWELL...PONTIAC... WARREN...ANN ARBOR...DETROIT...ADRIAN...MONROE 100 PM EDT WED MAY 27 2009 ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN MICHIGAN DURING THE EARLY AFTERNOON HOURS. WHILE THE INITIAL STRONGER ACTIVITY HAS ORGANIZED ACROSS NORTHERN INDIANA AND OHIO...THE HUMID ENVIRONMENT IN PLACE WILL ALLOW FOR ADDITIONAL WIDESPREAD DEVELOPMENT OVER SOUTHEASTERN MICHIGAN. THE STRONGEST THUNDERSTORMS THROUGH 3 PM EDT WILL BE CAPABLE OF VERY BRIEF HEAVY DOWNPOURS....GUSTY WINDS TO 30 MPH...AND FREQUENT LIGHTNING. CB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 319 PM EDT WED MAY 27 2009 MIZ060-061-272015- GENESEE-SHIAWASSEE- 319 PM EDT WED MAY 27 2009 ...SPECIAL WEATHER STATEMENT... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF FLUSHING TO 7 MILES WEST OF DURAND TO 13 MILES SOUTHWEST OF PERRY... MOVING EAST AT 15 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MORRICE AROUND 325 PM EDT... FLUSHING AND LENNON AROUND 335 PM EDT... BANCROFT AROUND 345 PM EDT... DURAND AROUND 350 PM EDT... MOUNT MORRIS AROUND 405 PM EDT... SWARTZ CREEK AND GAINES AROUND 415 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BEHNKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 332 PM EDT WED MAY 27 2009 MIZ075-272030- WASHTENAW- 332 PM EDT WED MAY 27 2009 ...SPECIAL WEATHER STATEMENT... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ANN ARBOR...MOVING NORTHEAST AT 15 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ANN ARBOR AROUND 340 PM EDT... DIXBORO AROUND 400 PM EDT... SALEM AROUND 430 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MANN
The Detroit radar (KDTX), 41 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166461, 166462.